Minnesota, 2011Drought in Minnesota, November 15 to 30, 2011
November 15 to 30, 2011 · NWS ARX · 1 event in 1 county or zone
Persistent below normal precipitation since May 2011, allowed severe drought conditions to expand across portions of southeast Minnesota. The drought area expanded into parts of Mower County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation since May 2011, allowed severe drought conditions to expand across portions of southeast Minnesota. The drought area expanded into parts of Mower County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 15, 3:28 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 15, 3:28 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CST TUE NOV 15 2011
.SHORT TERM...TODAY THROUGH THURSDAY
328 AM CST TUE NOV 15 2011
MAIN FORECAST CONCERNS ARE ON STRONG WEST WINDS TODAY/THIS EVENING
AND RAIN CHANCES THROUGH THIS AFTERNOON.
CURRENT RADAR IMAGERY AND SURFACE OBSERVATIONS SHOWED SPRINKLES
MOVING NORTHEAST ACROSS NORTH CENTRAL IOWA...PUSHING INTO NORTHEAST
IOWA/SOUTHEAST MINNESOTA. A COLD FRONT WAS RACING EAST INTO THE
WESTERN DAKOTAS. LATEST WATER VAPOR SHOWED A POTENT SHORTWAVE
MOVING INTO WESTERN NORTH DAKOTA...HEADING EAST TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY.
THE COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION THIS
AFTERNOON BRINGING STRONG WEST WINDS TO THE FORECAST AREA. LOOK
FOR WINDS TO INCREASE THIS AFTERNOON INTO THE 20 TO 30 MPH
RANGE...WITH GUSTS TO AROUND 45 MPH POSSIBLE IN OPEN AREAS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. FORECAST SOUNDINGS ARE
INDICATING DEEP MIXING THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG 850 MB COLD AIR ADVECTION OF 25 DEGREES
CELSIUS PER HOUR MAINLY IN THE 21Z TO 02Z TIMEFRAME. WINDS SHOULD
STAY STRONG INTO THE EARLY EVENING HOURS. IN ADDITION...MODELS ARE
ALSO SHOWING A TROPOPAUSE FOLD MOVING ACROSS THE AREA DURING THIS
TIMEFRAME WITH PV15 SURFACE DIPPING TO 640 MB PER NAM SOLUTION AND
728 MB PER GFS. WILL BE HOISTING A WIND ADVISORY FOR TODAY FOR THE
WIND PRONE AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA FROM
18Z THROUGH 03Z. OPEN AND HIGHER TERRAIN AREAS OF WESTERN THROUGH
CENTRAL WISCONSIN WILL SEE WIND GUSTS INTO THE LOWER 40S LATE THIS
AFTERNOON INTO EARLY THIS EVENING. LOOK FOR HIGH TEMPERATURES TO
OCCUR LATE THIS MORNING...WITH TEMPERATURES FALLING DURING THE
AFTERNOON HOURS AS THE FRONT MOVES THROUGH. HIGHS TODAY WILL RANGE
FROM THE UPPER 40S ACROSS NORTH CENTRAL WISCONSIN THROUGH
SOUTHEAST MINNESOTA...TO THE MID 50S ACROSS FAR SOUTHWEST
WISCONSIN. WARM AIR ADVECTION MOVING ACROSS THE AREA EARLY THIS
MORNING WILL GENERATE SOME LIGHT RAIN SHOWERS AS IT MOVES FROM
SOUTHWEST TO NORTHEAST. LOOK FOR THIS ACTIVITY TO MOVE INTO
NORTHEAST IOWA/SOUTHEAST MINNESOTA EARLY...PUSHING INTO WESTERN
WISCONSIN AFTER SUNRISE. THE LIGHT RAIN IS EXPECTED TO MOVE INTO
NORTH CENTRAL WISCONSIN LATE THIS MORNING. PLAN ON ADDITIONAL
SHOWERS DEVELOPING ACROSS NORTH CENTRAL WISCONSIN THIS AFTERNOON
AS THE UPPER LEVEL SHORTWAVE DIVES INTO THE AREA.
STRONG WEST WINDS WILL GRADUALLY TAPER OFF LATE THIS EVENING INTO
THE 15 TO 25 MPH RANGE. LOOK FOR MOSTLY CLEAR SKIES TONIGHT...WITH
LOW TEMPERATURE FALLING INTO THE 20S. 15.00 MODELS IN GOOD AGREEMENT
ON WEDNESDAY SHOWING A TIGHT PRESSURE GRADIENT ACROSS THE
AREA...WITH RATHER WINDY CONDITIONS PERSISTING. WEST WINDS WILL
INCREASE AGAIN DURING THE LATE MORNING INTO THE EARLY AFTERNOON
HOURS. PLAN ON WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 35
MPH AT TIMES. CLOUDS ARE EXPECTED TO INCREASE DURING THE AFTERNOON
HOURS AS DEEP MIXING OCCURS. LOOK FOR HIGH BASED CUMULUS CLOUDS TO
DEVELOP...LEADING TO PARTLY CLOUDY SKIES BY THE AFTERNOON. IT WILL
BE RATHER CHILLY ON WEDNESDAY WITH HIGHS ONLY MAKING INTO THE 30S
TO AROUND 40. THE BREEZY CONDITIONS WILL MAKE IT FEEL EVEN COLDER.
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION WEDNESDAY
NIGHT WITH SKIES CLEARING. TEMPERATURES WILL PLUMMET UNDER THE CLEAR
SKIES...WITH LOWS FALLING INTO THE TEENS TO LOWER 20S. MOSTLY SUNNY
SKIES AND COOL TEMPERATURES WILL BE FOUND ACROSS THE AREA ON
THURSDAY...WITH HIGHS RANGING FROM HE LOWER 30S ACROSS NORTHERN
WISCONSIN TO AROUND 40 ACROSS NORTHEAST IOWA. THE HIGH WILL SLIDE
EAST THURSDAY NIGHT AS AN UPPER TROUGH DIGS INTO THE PACIFIC
NORTHWEST. A SURFACE TROUGH WILL DEVELOP ACROSS THE NORTHER PLAINS
WITH WINDS SWITCHING TO THE SOUTH ACROSS THE FORECAST AREA. MODELS
ARE SHOWING ZONAL FLOW ALOFT THURSDAY NIGHT WITH 850 MB TEMPERATURES
WARMING THROUGH THE NIGHT FROM -7 C EARLY THURSDAY EVENING TO
AROUND 5 C BY 12Z FRIDAY.
.LONG TERM...FRIDAY THROUGH MONDAY
328 AM CST TUE NOV 15 2011
15.00 MEDIUM RANGE MODELS IN GOOD AGREEMENT ON FRIDAY...SHOWING THE
UPPER LEVEL TROUGH MOVING FROM THE PACIFIC NORTHWEST INTO THE
CENTRAL ROCKIES. A STATIONARY FRONT WILL BE SITUATED FROM CENTRAL
WISCONSIN....SOUTHWEST INTO CENTRAL NEBRASKA. SURFACE LOW PRESSURE
WILL DEVELOP ALONG THE BAROCLINIC ZONE/FRONT ACROSS NEBRASKA. AS
THE TROUGH EJECTS EAST OUT OF THE ROCKIES...THE SURFACE LOW WILL
CONTINUE TO DEEPEN. THE FRONT WILL START TO LIFT NORTHWARD AS WARM
FRONT FRIDAY NIGHT. MOISTURE TRANSPORT IS EXPECTED TO INCREASE
ACROSS THE FORECAST AREA AS THE LOW PUSHES INTO EASTERN NEBRASKA.
LOOK FOR RAIN TO SPREAD ACROSS THE AREA FROM SOUTH TO NORTH
FRIDAY NIGHT AS THE LOW LIFTS INTO WESTERN IOWA. THE WARM FRONT
LOOKS TO BISECT THE FORECAST AREA SATURDAY INTO SATURDAY NIGHT
WITH THE SURFACE LOW TRACKING ACROSS NORTHEAST IOWA THROUGH WEST
CENTRAL WISCONSIN. DEPENDING ON THE POSITION OF THE FRONT...RAIN
MAY MIX WITH OR CHANGE OVER TO SNOW AT TIMES...WITH ACCUMULATIONS
POSSIBLE NORTH OF INTERSTATE 90. AT THIS TIME NORTHWEST
WISCONSIN/WESTERN UPPER MICHIGAN LOOKS TO HAVE THE BEST CHANCE OF
SEEING ACCUMULATING SNOW...POSSIBLY HEAVY AT TIMES SATURDAY INTO
SATURDAY NIGHT. WILL HAVE TO MONITOR THE LOW TRACK/FRONTAL
POSITION VERY CLOSELY THE NEXT FEW MODEL RUNS. THE LOW IS EXPECTED
TO LIFT INTO NORTHEAST WISCONSIN/EASTERN UPPER MICHIGAN SATURDAY
NIGHT INTO SUNDAY AS HIGH PRESSURE BUILDS INTO THE FORECAST AREA.
DEPENDING ON THE POSITION OF THE FRONT...HIGH TEMPERATURES ON
SATURDAY ARE EXPECTED TO RANGE FROM THE LOWER 40S ACROSS NORTH
CENTRAL WISCONSIN TO THE LOWER 50S ACROSS NORTHEAST IOWA INTO FAR
SOUTHWEST WISCONSIN. COOLER AIR WILL RETURN ON SUNDAY AS WITH COLD
HIGH PRESSURE MOVING IN. LOOK FOR HIGHS TO FALL INTO THE LOWER 30S
TO LOWER 40S. THE HIGH WILL BRING DRY AND COOL CONDITIONS TO THE
REGION SUNDAY NIGHT THROUGH MONDAY.
&&
.AVIATION...
1205 AM CST TUE NOV 15 2011
VFR CONDITIONS EXPECTED FOR SEVERAL DAYS...MAKING WINDS THE MAIN
AVIATION CONCERN. WINDS WILL SHIFT AND BECOME QUITE GUSTY BEHIND A
COLD FRONT MOVING THROUGH THE TAF SITES AROUND MID-DAY TODAY. HAVE
INTRODUCED STRONG WEST WIND GUSTS FOR THE AFTERNOON AS DOWNWARD
VERTICAL MOTION...CLEAR SKIES...AND A DEEP WELL-MIXED BOUNDARY LAYER
TO 7-8KFT ARE EXPECTED TO DEVELOP. WIND GUSTS ARE EXPECTED TO
DECREASE A BIT LATER IN THE EVENING...BUT WILL STILL STAY RATHER
WINDY OVERNIGHT THROUGH WEDNESDAY. WED DOES NOT LOOK AS WINDY AS
LATER TODAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
328 AM CST TUE NOV 15 2011
WI...NONE.
MN...WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
MNZ086-087-094-095.
IA...WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
IAZ008>010-018-019-029.
&&
SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....BAUMGARDT/RIECKHazardous weather outlook, Nov 15, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST TUE NOV 15 2011
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
161100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
500 AM CST TUE NOV 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BLOW AT 15 TO 25 MPH THIS AFTERNOON AND
TONIGHT...WITH GUSTS TO 35. HOWEVER...HIGHER AND MORE OPEN
TERRAIN COULD EXPERIENCE GUSTS UPWARDS OF 40 MPH LATE THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY WIND REPORTS WOULD BE APPRECIATED TODAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-161100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
500 AM CST TUE NOV 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. A WIND ADVISORY IS IN EFFECT DURING
THIS TIME TO ACCOUNT FOR THESE HIGH WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY WIND REPORTS TODAY WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
Drought, Mower
- When
- November 15, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Severe drought conditions developed across parts of Mower County because of a persistent lack of precipitation since May 2011. Moderate fire danger conditions developed and burning permits were needed where ever there is less than 3 inches of snow around the burn area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, November 15 to 16, 2011$102,000 · EF1 · 4 events
- Blizzard and High Wind in Alaska, November 15 to 17, 2011$45,000 · 102 kt wind · 4 events
- Heat in Florida, November 15, 20111 injured · 1 event
- Damaging Winds in Texas, November 15, 201159 kt wind · 6 events
- Heavy Rain in Arkansas, November 15, 20111 event
- Extreme Cold in Alaska, November 15 to 21, 20111 event
- Heavy Snow in North Dakota, November 15, 20111 event
- Tornado in Texas, November 15, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350191.